Colorado, 2019

Wildfire in Colorado, November 1 to 25, 2019

November 1 to 25, 2019 · NWS GJT · 1 event in 1 county or zone

A wildfire, 9 mile east of Ridgway, burned uncontrolled for several weeks after an extremely dry summer.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire, 9 mile east of Ridgway, burned uncontrolled for several weeks after an extremely dry summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 31, 10:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1103 PM MDT Thu Oct 31 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 344 PM MDT Thu Oct 31 2019

I like forecasting temperatures during inversion season about like
peas...which is not at all. While several places were single
digits below zero this morning...sensors in the southern mountains
were in the mid to upper 20s above 10000 feet. This was quite
noticeable on the 12Z KGJT RAOB where the nose of the warm air was
sitting around 650mb. Therefore today's valley temperatures
struggled to reach expectations and this will be likely over
through at least the next several days. Therefore did lean toward
non-biased corrected guidance. With snow cover on the ground in
Gunnison...Vernal and Eagle and Yampa River Valleys...these
temperatures could really struggle to warm for a bit. There will
be a passing system bringing some cloudiness and flurries to the
northern mountains which will temper the fall of the mercury
tonight. Otherwise it appears a lot of records could be in
jeopardy again tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 344 PM MDT Thu Oct 31 2019

A Rex Block continues to hold strong off the Pacific Coast through
mid-week. As it breaks down beyond this the low is forecast to
track to our South...so dry northwest flow will dominate this
period. Not much other to say during this period other than we
expect a slow warming trend...unless inversions decide otherwise.
Probably the bigger question is what will happen to the Pacific
Ridge. The nod goes to the EURO so far this year which keeps more
robust heights out West...which hopefully with not turn into the
dreaded triple R.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1101 PM MDT Thu Oct 31 2019

VFR conditions will prevail with only middle and high clouds over
the northern half of the area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Oct 31, 1:01 AM MST, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
201 AM MDT Thu Oct 31 2019

COZ001>014-017>023-UTZ022>025-027>029-010815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
201 AM MDT Thu Oct 31 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A bitterly cold airmass will remain over the area today producing all
time record low minimum temperatures this morning for the month
of October. Very cold conditions are expected early this evening
when many children will be out trick-or-treating.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 25, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The Cow Creek Fire began in mid October, about 9 miles east of Ridgway. The fire grew to 859 acres before it was contained at the end of November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861323.